PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of jrsocmedLink to Publisher's site
 
J R Soc Med. 2002 February; 95(2): 91–93.
PMCID: PMC1279320

Hypocalcaemia during fusidic acid therapy

M Biswas, MCRP, K Owen, MRCP,1 and M K Jones, MD FRCP

Fusidic acid is an antistaphylococcal agent widely used in the treatment of osteomyelitis. Hepatotoxicity is a well recognized side effect but renal failure is rare. Severe hypocalcaemia and acute renal failure developed in two diabetic patients treated with oral fusidic acid.

CASE HISTORIES

Case 1

A man aged 53, obese, with type 2 diabetes, peripheral vascular disease, retinopathy and hypertension, developed osteomyelitis of the left distal tibia. Routine biochemical tests were normal. He was treated with intravenous flucloxacillin 1 g four times daily and fusidic acid 500 mg three times daily. After three weeks urea was 4.7 mmol/L (reference range 2.5-8.0), creatinine 80 mmol/L (40-135), bilirubin 37 μmol/L (<25) and alkaline phosphatase (ALP) 132 U/L (30-250). Corrected serum calcium was 2.35 mmol/L (2.15-2.6). Intravenous flucloxacillin was stopped and fusidic acid was continued orally. Two months after presentation he became jaundiced and was readmitted to hospital. Drug therapy on admission included metformin, orlistat, lisinopril, aspirin, ciprofloxacin and fusidic acid. Urea was then 21.4 mmol/L, creatinine 346 mmol/L, bilirubin 125 μmol/L, ALP 183 U/L, alanine amino-transferase (AST) 227 U/L (normal <40), gamma-glutamyltranspeptidase (GGT) 52 U/L (<55). Corrected serum calcium was 1.68 mmol/L and phosphate 0.98 mmol/L (0.7-1.1). Parathyroid hormone was appropriately raised at 79 ng/L (10-50) and 25 hydroxycholecalciferol was 7.0 μg/L (8-50). Hepatitis A and B serology and blood and urine cultures were negative. Metformin, orlistat and ciprofloxacin were discontinued and 4 L intravenous fluids was given over the two days after admission. Biochemical findings further deteriorated over these two days—urea 26.6 mmol/L, creatinine 404 mmol/L, corrected calcium 1.52 mmol/L, bilirubin 169 μmol/L. There were no clinical or electrocardiographic (ECG) features of hypocalcaemia and the patient was not acidotic. Fusidic acid was withdrawn while lisinopril and aspirin were continued. There was an immediate improvement in renal and hepatic function. Two days after withdrawal, urea was 18.1 mmol/L, creatinine 226 mmol/L, bilirubin 30 μmol/L and corrected calcium 1.67 mmol/L. The patient was discharged four days after admission without calcium supplements or vitamin D therapy. Over the next month biochemical results gradually returned to normal—urea 5.7 mmol/L, creatinine 131 mmol/L, corrected calcium 2.38 mmol/L, bilirubin 22 μmol/L. The patient did not require surgery for his osteomyelitis and one year later was well.

Case 2

A woman of 63 with type 1 diabetes, peripheral vascular disease, ischaemic heart disease and retinopathy developed osteomyelitis of the left fourth toe and was given oral fusidic acid 500 mg three times daily. Other medication included aspirin, simvastatin, thyroxine, captopril and frusemide. Before treatment plasma glucose was 5.8 mmol/L, urea 7.2 mmol/L, creatinine 98 mmol/L, bilirubin 18 μmol/L, ALP 162 U/L, AST 30 U/L, GGT 81 U/L and corrected serum calcium 2.51 mmol/L. Thyroid function tests were normal. One month later she attended the casualty department because of chest pain and transient loss of consciousness. She was apyrexial and normotensive. ECG showed evidence of a previous inferior myocardial infarct but no QT prolongation. Plasma sodium was 143 mmol/L (133-148), potassium 3.4 mmol/L (3.4-5.2), urea 29.6 mmol/L, creatinine 146 mmol/L, bilirubin 92 μmol/L, albumin 34 g/L, AST 72 IU/L, ALP 432 IU/L, phosphate 1.3 mmol/L and corrected serum calcium 1.49 mmol/L. The patient refused admission, treatment and further investigation. Forty-eight hours later she was found dead at home. Post mortem examination was not performed.

COMMENT

Fusidic acid is an effective treatment of staphylococcal infections and is often started parenterally, then changed to the oral route. After oral administration the drug rapidly reaches inflamed bone and synovial fluid1 and is generally well tolerated apart from mild gastrointestinal symptoms2. It interferes with bile salt transport and secretion2, and hepatotoxicity (characterized by conjugated hyperbilirubinaemia and raised alkaline phosphatase) is common. Liver function tests become normal when the drug is stopped (as in case 2), but may also return to normal despite continued therapy. Jaundice is more frequently observed with intravenous administration than with oral administration2. Rare reported adverse drug reactions include thrombophlebitis, granulocytopenia, thrombocytopenia and rash2.

In the above case histories we describe the development of hepatic dysfunction, acute renal failure and severe hypocalcaemia during treatment with fusidic acid. The first patient's biochemical results improved as soon as he stopped taking the drug and returned to normal within one month. There are two previous reports of renal failure in association with fusidic acid3,4, but serum calcium levels are not mentioned. In one case5 severe hypocalcaemia developed after intravenous administration of a high dose of fusidic acid (4 g daily) in a phosphate-citrate buffer that gave a total of 44 mmol (1.67 g) phosphate daily. The authors concluded that this dose of phosphate was sufficient to cause hypocalcaemia5. There are no previous reports of hypocalcaemia following oral administration.

Hypocalcaemia in acute renal failure may be the result of a renal calcium leak. However, impaired 25-hydroxylation of vitamin D secondary to hepatic parenchymal damage is the likely mechanism of hypocalcaemia in case 1. Parathyroid hormone levels were raised, serum phosphate was normal and 25-hydroxycholecalciferol was low, suggesting a hepatic cause for the hypocalcaemia. Ciprofloxacin may cause renal failure but hypocalcaemia and renal impairment persisted after ciprofloxacin withdrawal and improved only after discontinuation of fusidic acid. In case 2, derangement of liver function and hypocalcaemia were noted within one month of starting fusidic acid therapy. Further information was not available.

Renal failure is often associated with liver failure3. Both our patients had moderately raised liver enzyme and bilirubin levels. Acute tubular necrosis secondary to severe hyperbilirubinaemia (up to 739 μmol/L) after fusidic acid therapy is reported in a patient who required dialysis3. At the time of writing the Committee on Safety of Medicines/Medicines Control Agency has received 22 reports of renal failure and 9 reports of hypocalcaemia suspected of being associated with fusidic acid. 5 of the cases of renal failure were fatal (CSM, Personal communication).

Portier6, in a clinical trial, continued fusidic acid when patients developed abnormal liver function tests, reducing the dose in those with hyperbilirubinaemia6. We suggest, however, that urea, creatinine, electrolytes, serum calcium and liver function tests should be measured before fusidic acid is given and that the drug should be avoided in those with abnormal liver function tests and impaired renal function. In patients who receive long-term fusidic acid therapy, serial monitoring of liver function, renal function and serum calcium should be considered. If abnormalities in liver function or renal function occur, the drug should be stopped.

References

1. Coombs RRH. Fusidic acid in staphylococcal bone and joint infection. J Antimicrob Chemother 1990;25(suppl. B): 53-60 [PubMed]
2. Christiansen K. Fusidic acid adverse drug reactions. Int J Antimicrob Ag 1999;12: S3-S9 [PubMed]
3. Phillips AO, Sweather C, Scoble J. Acute renal failure following intravenous fusidic acid. Nephrology Dialysis Transplant 1993;8: 572 [PubMed]
4. Davies JP, Alderman PA. Acute renal failure in association with fusidic acid. Int J Clin Pract 1997;51: 264. [PubMed]
5. Cowan JC, Hudson S. Profound hypocalcaemia after high doses of intravenous fusidic acid. BMJ 1984;288: 684
6. Portier H. A multicentre open clinical trial of a new intravenous formulation of fusidic acid in severe staphylococcal infections. J Antimicrob Chemother 1990;25(suppl. B): 39-44 [PubMed]

Articles from Journal of the Royal Society of Medicine are provided here courtesy of Royal Society of Medicine Press